Alert archive / Utah / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Salt Lake City, UT

August 30, 19995 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 30, 1999, 2:02 PM MDT for 5 counties in Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 1999, 2:02 PM MDT (20:02 UTC)
Expired
Aug 30, 1999, 3:00 PM MDT
In force
58 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 22 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 12:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1999-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1999-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2547 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 302007 RRA
SVRSLC
UTC003-011-035-045-057-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
202 PM MDT MON AUG 30 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX ELDER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BRIGHAM CITY
  DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITY OF LAYTON
  NORTHWESTERN SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF WEST VALLEY CITY
  NORTHEASTERN TOOELE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF GRANTSVILLE
  WESTERN WEBER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF OGDEN

* UNTIL 300 PM MDT

* AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF WILLARD...OR 
ABOUT 11 MILES NORTHWEST OF OGDEN...STRETCHING SOUTH SOUTHWEST TO 10 
MILES WEST OF GRANTSVILLE IN TOOELE COUNTY. THIS LINE IS MOVING 
NORTHEAST AT 35-40 MPH.

STRONG WINDS IN EXCESS OF 60 MPH HAVE BEEN REPORTED AT SEVERAL 
LOCATIONS AROUND THE GREAT SALT LAKE WITH GUNNISON ISLAND REPORTING 
A GUST TO 77 MPH. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REJPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR IDAHO AND UTAH.

LAT...LON 4143 11246 4051 11272 4058 11192 4155 11190

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 10:30 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 30, 10:30 AM MDT, 3 hours 32 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1030 AM MDT MON AUG 30 1999

SYNOPSIS...MOISTURE WILL SURGE NORTH ACROSS UTAH TODAY ALONG WITH
STRONG SOUTH WINDS...IN ADVANCE OF A COLD FRONT WILL MOVE INTO
NORTHWEST UTAH EARLY TUESDAY.

DISCUSSION...STRONG SURFACE PRESSURE GRADIENT ACROSS STATE COUPLED
WITH STRONG WINDS ALOFT WILL RESULT IN ADVISORY LEVEL WINDS ACROSS
MOST ZONES.  WARNING LEVELS MAY BE REACHED WITH HELP FROM CONVECTIVE
OUTFLOWS...BUT ONLY EXPECT ISOLATED EVENTS...THUS OPTED FOR ADVISORY
PRODUCT.  CONVECTION VERY ACTIVE IN THE FAR WEST CWFA THIS MORNING
AND HAVE UPDATED POPS IN MOST ZONES FOR PERIOD 1 AND 2.  NEW ETA
BRINGS FRONT INTO NW CWFA BY MIDNIGHT THEN IMPLIES IT INTO UT COUNTY
BY TUES MIDDAY.  NOT SURE HOW FAR SOUTH FRONT WILL GO AS 700 WINDS
NEVER GO AROUND TO NW.  THUS THINK FRONT MAY RETREAT QUICKLY.  WILL
WAIT FOR MORE MODEL DATE BEFORE ADDRESSING DAY 2.

SLC 552 CDC 752  BURCH

.SLC...WIND ADV TIL 10PM MOST ZONES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:40 PM MDTFlash Flood WarningSLCGarfield50 min
Aug 29, 8:14 PM MDTFlash Flood WarningSLCWashington61 min
Aug 30, 12:48 PM MDTSevere Thunderstorm WarningSLCBox Elder57 min
Aug 30, 1:38 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache67 min
Aug 30, 3:09 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch36 min
Aug 30, 4:10 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.